Ohio, 2017

Hail and Damaging Winds in Ohio, June 5, 2017

June 5, 2017 · NWS IWX · 5 events in 1 county or zone

A cold front, accompanied by a pocket of cold air aloft, resulted in widely scattered thunderstorms. One of the storms in Van Wert county, produced sporadic severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front, accompanied by a pocket of cold air aloft, resulted in widely scattered thunderstorms. One of the storms in Van Wert county, produced sporadic severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 2:12 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 5, 2:12 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
312 PM EDT Mon Jun 5 2017

.SYNOPSIS...
Issued at 312 PM EDT Mon Jun 5 2017

There is a slight chance of afternoon showers and storms both today
and tomorrow, mainly along and east of interstate 69, but primarily
dry conditions are expected through the middle of the week. Much
cooler conditions also anticipated for the rest of the week with
upper 60s to mid 70s through Thursday.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 312 PM EDT Mon Jun 5 2017

Long stretch of relatively quiet weather on tap as large cutoff
upper low settles over the eastern Great Lakes, leaving our region
in prevailing N/NE flow through midweek. Primary cold front is
currently pushing through the area. Some stratocu and decent temp
drops in MI due to marine influence but low level convergence is
very broad/weak. Better low level moisture has also been scoured out
and latest hi-res/rapid update forecast soundings indicate weak
capping (along with very dry air aloft verified by upstream
soundings and satellite data). This is limiting potential for SCT
showers/storms (outside of our SE) this afternoon. A few cells have
popped up in our east and CAM's still generating a few isolated
showers through the evening with both low level front and midlevel
vort max later this evening but general trend has been drier/lower
coverage. Made some cuts to PoP's but did leave in an isolated
mention across the E/SE based on latest radar, satellite, and
surface obs where slightly better moisture still resides and diurnal
timing is more favorable. Small hail/gusty winds may be possible
given cold/dry conditions aloft but severe weather is not expected.
Showers may persist for an hour or two after 00Z with passing
vort max but expect primarily dry conditions overnight. CAA will
lead to much cooler overnight lows, in the low/mid 50s per latest
concensus.

&&

.LONG TERM...(Tuesday through Monday)
Issued at 312 PM EDT Mon Jun 5 2017

Much cooler conditions expected for the rest of the week. 850mb
temps drop to around 5C by Wed and expect a fair amount of cloud
cover to keep highs in the upper 60s/low 70s through midweek. Steady
warming trend anticipated late in the week followed by a sharp
warmup by Sun/Mon with impressive longwave ridge building over the
eastern CONUS. MAV guidance already showing upper 80s and could
easily see 90s again.

Similar to today, could be an isolated shower in our eastern zones
on Tue and Wed. Cyclonic flow aloft/broad CVA and cool temps aloft
may yield a sprinkle or two but still relatively dry through most of
the column with some capping issues still seen and relatively weak
forcing. Left in a low chance in far SE but expect primarily dry
conditions. No thunder anticipated. Next decent chance of rain not
until late Friday when a modest shortwave ripples through with
increasing moisture/instability and a weak low level convergent
boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 150 PM EDT Mon Jun 5 2017

Post-frontal northerly flow is beginning to increase this
afternoon with speeds generally expected to settle into the 10 to
15 knot range. A few gusts to 20 knots are possible at KSBN
through late afternoon. Northern Indiana will remain placed
between ridge of high pressure to the west and persistent trough
of low pressure to the east, keeping northerly gradient locked in
place through this forecast valid period. Speeds will diminish
this evening, but diurnal mixing should allow for gusts back into
the 15 to 20 knot range on Tuesday. Diurnal cu associated with
cold pool should remain northeast of terminals today, but a
reinforcing vort max dropping across the southern Great Lakes
should bring more substantial cu deck across northeast Indiana for
Tuesday. Bases should remain VFR however.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Tuesday evening for INZ003.

MI...Beach Hazards Statement through Tuesday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 3:14 AM EST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 AM EDT Mon Jun 5 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-060815-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
414 AM EDT Mon Jun 5 2017 /314 AM CDT Mon Jun 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms, mainly over eastern
portions of the area, this afternoon. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-060815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Mon Jun 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Winds and waves are expected to be hazardous for small craft this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves are expected to continue to be hazardous for small
craft on Tuesday.

There is a chance of thunderstorms on Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-060815-
La Porte-Berrien-
414 AM EDT Mon Jun 5 2017 /314 AM CDT Mon Jun 5 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Dangerous swimming conditions due to high waves and rip currents are
expected on Lake Michigan beaches this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous swimming conditions due to high waves and rip currents are
expected to continue on Lake Michigan beaches Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 5, 1:42 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
242 PM EDT MON JUN 5 2017

INZ018-027-OHZ015-024-051930-
Adams-Allen-Van Wert-Paulding-
242 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...

At 241 PM EDT, a strong thunderstorm was located near Woodburn, or 11
miles east of New Haven, moving south at 20 mph.

Wind gusts to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Van Wert, Decatur, Woodburn, Monroeville, Payne, Convoy, Middlebury,
Dixon, Scott, Worstville, Edgerton In Allen County, Tipton, Monmouth,
Zulu, Cavett, Mcgill, Tillman and Townley.

Seek shelter until this storm passes.

LAT...LON 4085 8450 4084 8500 4115 8492 4116 8468
TIME...MOT...LOC 1841Z 359DEG 19KT 4108 8481

MARSILI
Special weather statement, Jun 5, 2:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT MON JUN 5 2017

OHZ024-052000-
Van Wert-
315 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT VAN WERT COUNTY...

At 314 PM EDT, a strong thunderstorm was located over Convoy, or 7
miles northwest of Van Wert, moving southeast at 25 mph.

Wind gusts to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Van Wert, Convoy, Ohio City, Middlebury, Wren, Venedocia, Elgin,
Monticello, Glenmore, Cavett, Dull, Abanaka, Jonestown and Schumm.

Seek shelter until this storm passes.

LAT...LON 4073 8446 4073 8477 4087 8480 4098 8480
      4099 8475 4099 8460 4074 8440 4069 8440
      4068 8446
TIME...MOT...LOC 1914Z 327DEG 21KT 4094 8469

MARSILI

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Van Wert

When
June 5, 2:15 PM EST to 2:16 PM EST
Where
Van Wert County, 2.6 mi NW of Convoy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.950, -84.730

Thunderstorm Wind, Van Wert

When
June 5, 2:30 PM EST to 2:31 PM EST
Where
Van Wert County, 1.73 mi SW of Middlebury
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.830, -84.750

A trained spotter measured wind gusts to 60 mph.

Hail, Van Wert

When
June 5, 2:32 PM EST to 2:33 PM EST
Where
Van Wert County, 1.73 mi NE of Wren
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.820, -84.750

Thunderstorm Wind, Van Wert

When
June 5, 2:40 PM EST to 2:41 PM EST
Where
Van Wert County, Schumm
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -84.720

Emergency management officials reported telephone poles snapped, with lines down.

Thunderstorm Wind, Van Wert

When
June 5, 2:50 PM EST to 2:51 PM EST
Where
Van Wert County, 2.07 mi S of Middlebury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -84.730

A trained spotter reported a tree limb was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705658, 705663, 705659, 705660, 705661.